ATLANTA, Aug. 13 (UPI) -- Doctors should ask patients if they are taking herbal supplements because of potential interaction with medications, U.S. health officials advise.
The Centers for Disease Control and Prevention's Mortality and Morbidity Weekly Report say artemisinin has been available in the United States without prescription as an herbal supplement for at least 10 years. It is marketed for general health maintenance, treatment of parasitic infections and certain cancers, the report says.
In 2008, the CDC investigated a patient who developed hepatitis after ingesting an herbal supplement containing artemisinin.
The investigation concluded the hepatitis might have been associated with ingestion of the herbal supplement. Herbal supplements can potentially interact with other medications by either reducing their effects or making them more potent, the report says.
However, more data are needed to establish any causal connection.
In the interim, healthcare providers should be aware of the possibility of hepatic toxicity in patients taking herbal supplements containing artemisinin, the report says.